Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Flagstaff, AZ

April 27, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 27, 2017, 3:48 AM MST for Yavapai County, Arizona. It took effect at Apr 28, 2017, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 3:48 AM MST (10:48 UTC)
In effect from
Apr 28, 2017, 1:00 PM MST
Expired
Apr 28, 2017, 8:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS85 KFGZ 271048
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
348 AM MST Thu Apr 27 2017

AZZ108-137-272300-
/O.NEW.KFGZ.FW.W.0004.170428T2000Z-170429T0300Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
348 AM MST Thu Apr 27 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MST FRIDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR YAVAPAI COUNTY...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM MST Friday. 

* AFFECTED AREA...Yavapai County.

* 20 FOOT WIND...Northwest winds increasing to 20 mph gusting 35 
  to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
3 follow-up statements
612 
WWUS85 KFGZ 272113
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
213 PM MST Thu Apr 27 2017

AZZ108-137-281100-
/O.CON.KFGZ.FW.W.0004.170428T2000Z-170429T0300Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
213 PM MST Thu Apr 27 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MST
FRIDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR YAVAPAI
COUNTY...

* AFFECTED AREA...Yavapai County.

* 20 FOOT WIND...Northwest winds increasing to 20 mph gusting 
  35 to 40 mph. 

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
621 
WWUS85 KFGZ 281025
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
325 AM MST Fri Apr 28 2017

AZZ108-137-290300-
/O.CON.KFGZ.FW.W.0004.170428T2000Z-170429T0300Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
325 AM MST Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR YAVAPAI COUNTY...

* AFFECTED AREA...Yavapai County.

* 20 FOOT WIND...Northwest winds increasing to 20 to 25 mph
  gusting up to 40 mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
665 
WWUS85 KFGZ 282102
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
202 PM MST Fri Apr 28 2017

AZZ108-137-290300-
/O.CON.KFGZ.FW.W.0004.000000T0000Z-170429T0300Z/
Yavapai County Mountains (Fire Weather Zone 108)-
Yavapai County Valleys and Basins (Fire Weather Zone 137)-
202 PM MST Fri Apr 28 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR YAVAPAI COUNTY...

* AFFECTED AREA...Yavapai County.

* 20 FOOT WIND...Northwest winds of 20 to 25 mph gusting up to 40
  mph.

* RELATIVE HUMIDITY...8 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

KD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 26, 9:47 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Apr 26, 9:47 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
947 PM MST Wed Apr 26 2017

.SYNOPSIS...A passing disturbance will bring a chance of
showers to far north and northeast Arizona tonight. Wind speeds will
increase Friday as a cold front moves south through the state. This
will bring colder temperatures and a chance of showers to mainly
eastern Arizona into Saturday. Fair and warmer weather returns for
Sunday.

&&
.Discussion...A weak disturbance is moving through the Great Basin
and Utah this evening. The southern edge will brush northern Arizona
tonight with a few light showers are possible from the Kaibab
Plateau to the Four Corners. Breeze conditions will continue for
much of the night in many locations. Current forecast handles this
well.

&&

.Prev DISCUSSION /227 PM MST/...Breezy westerly winds will continue
into the early evening across northern Arizona, with breezy
conditions continuing to the east of high terrain features
overnight. Overnight temperatures should be a few degrees warmer
than the previous night, with values ranging from the low 30's to
mid 40's across much of the High Country. In addition, a passing
shortwave trough will cause isolated to scattered showers in far
northern Arizona, with the greatest activity expected near the Four
Corners.

On Thursday, a approaching low pressure system will cause
increasing winds across northern Arizona. Most of the region will
experience westerly winds with gusts into the 25 to 35 mph range;
however, areas north and east of a line from Eager to Winslow to
the Four Corners may see gusts exceed 40 mph at times.

On Friday, breezy winds continue, along with increasing chances
for showers as the low pressure system and surface cold front
move southward across the area. The best chance for showers will
be over Navajo and Apache Counties in eastern Arizona. In
addition, model forecasts suggest there will be enough instability
for at least some isolated thunder near the White Mountains.
Daytime temperatures will be much colder, with temperatures
ranging from 10-15 degrees below normal at most places. Well below
normal temperatures and lingering showers will be possible across
eastern Arizona on Saturday as the low pressure center sits over
New Mexico. In addition, Much drier air behind the front over the
weekend should lead to a hard freeze in the 20s for the higher
elevations each morning, with lows even approaching the freezing
mark for valley areas north of the Mogollon Rim such as Winslow
and St Johns. A strong warming trend is expected Sunday through
Tuesday as ridging builds from the west coast toward Arizona.

&&

.AVIATION...For the 06Z Package... VFR conditions are expected to
continue over the next 24 hrs. Breezy southwesterly winds will
decrease slightly but continue overnight before increasing again
Thursday afternoon. There will be a chance of light -SHRA along and
north of a KGCN-KRQE line until around 12Z. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Mostly dry and breezy weather will continue ahead
of a cold front that will move through the area Friday. Lower
elevations of eastern Arizona will approach critical humidity values
and wind speeds during the late afternoon hours Thursday but these
conditions are not expected to be widespread or long lived. There is
a chance for light showers across the Utah border and Four Corners
region wednesday night and Thursday morning.

Saturday through Monday...Colder weather behind the front will
remain in the area through the weekend and into early next week with
some showers possible along the Arizona\New Mexico line.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/RR
AVIATION...MAS
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:32 AM MSTWind AdvisoryFGZApache, Coconino, Navajo15 hr
Apr 27, 2:13 PM MSTWind AdvisoryFGZApache, Navajo, Yavapai30 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.